Kansas, 2015Hail and Damaging Winds in Kansas, August 22, 2015
August 22, 2015 · NWS ICT · 11 events in 4 counties and zones
On the morning of the 22nd, a couple severe thunderstorms visited Sedgwick and Sumner counties where quarter to golfball-sized hail occurred. Later that afternoon and evening, more storms moved across the central sections of the state producing hail and wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 22nd, a couple severe thunderstorms visited Sedgwick and Sumner counties where quarter to golfball-sized hail occurred. Later that afternoon and evening, more storms moved across the central sections of the state producing hail and wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 22, 2:40 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 2:40 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SAT AUG 22 2015
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 340 AM CDT SAT AUG 22 2015
TODAY & TONIGHT:
THE STAR OF THE SHOW CONTINUES TO BE A STRONG COLD FRONT THAT WILL
SURGE SE ACROSS KS. A SHARP UPPER-DECK SHORT WAVE THAT IS SITUATED
OVER MT EARLY THIS MORNING WILL STRENGTHEN AS IT PUSHES SE. AS THE
SHORTWAVE CROSSES THE DAKOTAS TODAY THE FRONT WILL RAPIDLY DEVELOP
OVER THE NORTHWESTERN PLAINS & SURGE SE. THE FRONT SHOULD CURVE
FROM CENTRAL NEBRASKA...THRU NORTHWEST KS...TO EASTERN CO THIS
AFTERNOON. WITH THE UPPER-DECK SHORTWAVE UNDERGOING RAPID
CYCLOGENESIS AS IT BEGINS TO MOVE DUE E OVER THE MN/SW ONTARIO
BORDER LATE TONIGHT...THE COLD FRONT WILL RECEIVE A SWIFT KICK SE
ACROSS CENTRAL KS TONIGHT WITH THE FRONT LIKELY TO VENTURE INTO
CENTRAL & NORTHEAST OK EARLY SUN MORNING. PRIOR TO THE COLD FRONTS
ARRIVAL...VERY HIGH OCTANE FUEL WILL SURGE N/NE. SURFACE DEWPOINTS
IN THE LOWER 70S ARE LIKELY OVER MOST OF CENTRAL & EASTERN KS THIS
AFTERNOON & WITH SKIES CLEARING...THE AIRMASS WILL DESTABILIZE
QUICKLY. MLCAPES ARE LIKELY TO SKY-ROCKET INTO THE 3500-5000 J/KG
RANGE THIS AFTERNOON. THE MOST PRONOUNCED UPPER-DECK DYNAMICS WILL
BE SITUATED OVER THE NORTHERN PLAINS BUT WITH THE COLD FRONT
SURGING SE...COUPLED WITH DEEPENING & INCREASING SHEAR (6-KM BULK
SHEARS FROM 30-40 KTS ARE LIKELY OVER PRIMARILY CENTRAL KS THIS
AFTERNOON & THIS EVENING) SEVERE THUNDERSTORMS ARE LIKELY TO
SPREAD ACROSS CENTRAL KS & PERHAPS TO THE KS TURNPIKE. LARGE HAIL
UP TO AROUND 2 INCHES IN DIAMETER NOW APPEAR POSSIBLE FOR CENTRAL
KS EARLY THIS EVENING. AS THE FRONT SURGES SE THE PRIMARY SEVERE
THREAT WOULD BE DAMAGING WINDS. WITH PRECIPITABLE WATERS JUMPING
INTO THE 2.0 TO 2.25 INCH RANGE OVER EASTERN KS LATE TONIGHT VERY
HEAVY RAINS ARE SURE TO OCCUR...SO NO DOUBT FLOODING WILL BECOME
AN INCREASING CONCERN AS WELL.
SUN-MON:
AS THE AFORE-MENTIONED CYCLONE ENCOUNTERS A SHARPENING NEGATIVELY
TILTED UPPER RIDGE PUNCHING NW FROM QUEBEC TO HUDSON BAY THE
CYCLONE WOULD OCCLUDE OVER SOUTHERN ONTARIO SUN & SUN NIGHT. THIS
SHOULD PUSH THE FRONT WELL INTO OK...ENABLING THE RAIN TO QUICKLY
END EARLY SUN MORNING. A MASSIVE MID-UPPER DECK RIDGE SPREADING E
ACROSS THE GREAT PLAINS INSURES NICE WEATHER TO START THE WORK
WEEK.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 340 AM CDT SAT AUG 22 2015
WITH THE MASSIVE MID-UPPER RIDGE COVERING THE WESTERN & CENTRAL
THIRDS OF THE U.S. CHANCES FOR RAIN NEXT WEEK ARE VERY SLIM FOR
MOST OF THE UPCOMING WEEK. A MID-LEVEL TROF IS PROGGED TO DEVELOP
OVER KS THU NIGHT & MAY INDUCE A FEW THUNDERSTORMS TO DEVELOP.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1151 PM CDT FRI AUG 21 2015
LOW LEVEL MOISTURE ADVECTION HAS CONTINUED TO LEAD TO MVFR CIGS
ACROSS MOST OF SOUTHERN KS....WITH EVEN SOME IFR CIGS NEAR KHUT.
THINK THE MVFR CIGS WILL LINGER THE LONGEST NEAR KSLN/KHUT AND
KICT...POSSIBLY ALL NIGHT. WILL SEE THE MVFR CIGS DISSIPATE
ELSEWHERE. SOME POTENTIAL FOR SOME IFR CIGS TO LINGER NEAR KHUT
AND POSSIBLY KICT.
A SMALL CONVECTIVE COMPLEX OF STORMS WILL CONTINUE TO DRIFT EAST
ACROSS NRN OK OVERNIGHT...STAYING TO THE SOUTH OF THE KS/OK
BORDER. THERE IS STILL A CONCERN OVERNIGHT INTO EARLY SAT MORNING
WITH INCREASING MID LEVEL MOIST WARM ADVECTION OVERNIGHT ACROSS
MOST OF CENTRAL AND SOUTH CENTRAL KS...MAINLY WEST OF I-135. THINK
INCREASED MOISTURE WILL STEEPEN LAPSE RATES ENOUGH FOR A CHANCE OF
SHRA/TSRA FOR AREAS SW OF THE KICT TAF...SO WILL REMOVE ANY
MENTION OF VCTS OVERNIGHT. COULD SEE A STORM POSSIBLY IN CLOSE TO
THE KICT TAF SITE...BUT WILL NOT MENTION IT IN THE TAF FOR NOW.
AFTER THE MORNING SHOWER/STORM THREAT ENDS...EXPECT SOUTHERLY
BREEZES ACROSS THE AREA...WITH SOME LINGERING MVFR CIGS NEAR THE
KCNU TAF SITE.
FOCUS AT THE END OF THE TAF PERIOD TURNS TO AN APPROACHING COLD
FRONT THAT WILL PUSH ACROSS NORTHERN KS INTO CENTRAL KS LATE SAT
AFTERNOON/SAT EVENING. WILL INSERT A VCTS FOR THE KRSL AND KSLN
TAFS BY AROUND 22-23Z/SAT...AS THE FRONT WILL BE LAYING ACROSS
CENTRAL KS WITH PLENTY OF INSTABILITY FOR A TSRA CHANCE. EXPECT
THIS FRONT TO RAPIDLY PUSH SOUTH ACROSS THE WHOLE FORECAST AREA ON
SAT EVENING WITH A POTENTIAL SQUALL LINE OF STORMS DROPPING SOUTH
INTO KICT/KHUT AFTER 03-04Z/SUN.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 92 67 80 59 / 10 70 10 0
HUTCHINSON 92 64 79 56 / 10 80 10 0
NEWTON 91 63 78 58 / 10 80 10 0
ELDORADO 90 66 79 57 / 10 80 10 0
WINFIELD-KWLD 91 68 80 60 / 10 80 20 0
RUSSELL 94 59 79 56 / 20 70 0 0
GREAT BEND 93 61 79 56 / 20 70 10 0
SALINA 93 62 80 56 / 20 80 10 0
MCPHERSON 91 63 79 56 / 10 80 10 0
COFFEYVILLE 88 69 81 59 / 30 80 20 0
CHANUTE 88 67 79 58 / 20 80 20 0
IOLA 88 67 78 57 / 10 80 20 0
PARSONS-KPPF 88 68 80 58 / 30 80 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 22, 3:53 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT SAT AUG 22 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
453 AM CDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...THAT MAY PRODUCE HALF INCH DIAMETER HAIL
AND 40 TO 50 MPH WINDS...SHOULD OCCUR ACROSS EXTREME SOUTH-CENTRAL
AND SOUTHEAST KANSAS UNTIL MID-MORNING.
A FEW THUNDERSTORMS MAY DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON
AS A STRONG SOUTHEAST-MOVING COLD FRONT APPROACHES. THUNDERSTORMS
WILL THEN INCREASE CONSIDERABLY AS THEY SPREAD SOUTHEAST ACROSS THE
REGION TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND
WINDS AROUND 70 MPH. IN CENTRAL KANSAS...THE HAIL MAY REACH AROUND
2 INCHES IN DIAMETER. LATER TONIGHT...DAMAGING WINDS AND VERY HEAVY
RAINS WOULD BECOME THE PRIMARY THREATS...ESPECIALLY FOR SOUTHEAST
KANSAS WHERE FLOOD WARNINGS MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS MAY CONTINUE OVER SOUTHEAST KANSAS SUNDAY
MORNING BUT WOULD BE NEITHER STRONG NOR SEVERE.
A FEW THUNDERSTORMS ARE POSSIBLE FOR AREAS WEST OF I-135 WEDNESDAY
NIGHT...WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE
REGION THURSDAY NIGHT AND FRIDAY. SMALL HAIL AND 40 TO 50 MPH WINDS
ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY IN
CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
ES
In the hours before
Special weather statement, Aug 22, 2:35 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SAT AUG 22 2015
KSZ091-092-220915-
HARPER KS-SUMNER KS-
335 AM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 AM CDT
* AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF ARGONIA...OR 12
MILES EAST OF ANTHONY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CALDWELL...ARGONIA...MILAN...DANVILLE AND FREEPORT.
LAT...LON 3700 9782 3727 9794 3734 9772 3701 9752
3700 9769
TIME...MOT...LOC 0834Z 245DEG 16KT 3715 9781
CARUSOSpecial weather statement, Aug 22, 3:05 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT SAT AUG 22 2015
KSZ092-220930-
SUMNER KS-
405 AM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 430 AM CDT
* AT 403 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER SOUTH HAVEN...OR 9 MILES EAST
OF CALDWELL...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN AND HUNNEWELL.
LAT...LON 3701 9756 3715 9750 3715 9731 3700 9732
TIME...MOT...LOC 0903Z 294DEG 38KT 3706 9744
CARUSO
Special weather statement, Aug 22, 4:07 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CDT SAT AUG 22 2015
KSZ091-092-221045-
HARPER KS-SUMNER KS-
507 AM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 AM CDT
* AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 9 MILES SOUTHWEST
OF CONWAY SPRINGS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CONWAY SPRINGS...ARGONIA...MAYFIELD AND MILAN.
LAT...LON 3724 9786 3739 9783 3739 9781 3742 9781
3735 9748 3712 9764
TIME...MOT...LOC 1006Z 288DEG 22KT 3731 9778
CARUSOSpecial weather statement, Aug 22, 4:40 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 AM CDT SAT AUG 22 2015
KSZ092-221130-
SUMNER KS-
540 AM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 AM CDT
* AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER CALDWELL...
MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES AND PONDING OF WATER OR MINOR
FLOODING WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOUTH HAVEN AND HUNNEWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9772 3714 9768 3708 9737 3700 9740
TIME...MOT...LOC 1038Z 208DEG 3KT 3704 9760
CARUSO
Hail, Sumner
- When
- August 22, 5:33 AM CST to 5:35 AM CST
- Where
- Sumner County, 0.88 mi SE of Conway Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -97.640
Dime to quarter-sized hail was reported to have occurred for the past few minutes.
Hail, Sedgwick
- When
- August 22, 6:02 AM CST to 6:03 AM CST
- Where
- Sedgwick County, 4.46 mi NNE of Viola
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.540, -97.620
Hail, Sedgwick
- When
- August 22, 6:49 AM CST to 6:50 AM CST
- Where
- Sedgwick County, 4.46 mi NNW of Clearwater
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.560, -97.530
Hail, Sedgwick
- When
- August 22, 6:50 AM CST to 6:53 AM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.500
The spotter reported the golf ball sized hail occurred along with hail of various other sizes that eventually covered the ground.
Hail, Sedgwick
- When
- August 22, 7:25 AM CST to 7:27 AM CST
- Where
- Sedgwick County, 0.69 mi N of Valley Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.840, -97.370
The quarter-sized hail was reported, via face book, on the west of side of Valley Center. The time of occurrence is estimated from radar.
Thunderstorm Wind, Saline
- When
- August 22, 9:01 PM CST to 9:02 PM CST
- Where
- Saline County, 2.34 mi NNW of Hedville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.770
Pea sized hail was also reported with the strong winds.
Hail, Saline
- When
- August 22, 9:23 PM CST to 9:24 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.820, -97.620
The hail fell on the north side of town.
Hail, Saline
- When
- August 22, 9:36 PM CST to 9:37 PM CST
- Where
- Saline County, Assaria
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -97.600
Hail stones were completely covering the ground. Sixty five mph winds were also reported.
Hail, McPherson
- When
- August 22, 10:24 PM CST to 10:25 PM CST
- Where
- McPherson County, 0.88 mi NW of Canton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -97.430
Thunderstorm Wind, McPherson
- When
- August 22, 10:28 PM CST to 10:29 PM CST
- Where
- McPherson County, 0.88 mi NW of Canton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -97.430
A measured wind gust was reported by local law enforcement.
Hail, McPherson
- When
- August 22, 10:41 PM CST to 10:42 PM CST
- Where
- McPherson County, 5.55 mi S of Galva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.300, -97.520
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
- High Wind in South Dakota, August 22, 201563 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595884, 600872, 600873, 595887, 595888, 600874, 600875, 600876, 600877, 600878, 600879.